Iowa, 2002

Damaging Wind in Iowa, April 16, 2002

April 16, 2002 · NWS FSD · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 16, 2:35 PM CST, 7 hours earlier.

Area forecast discussion, Apr 16, 2:35 PM CST, 7 hours before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 PM CDT TUE APR 16 2002

CONVCTN FIRNG ALG FNT JUST S OF AREA AND SHUD CONT TO DVLP. WILL GO
SCT TSTMS N/S THRU FSD AND TSTMS LIKELY FRTHR E IN MN/IA...WITH
MENTN OF SVR BOTH AREAS. NO PCPN MENTN WRN THIRD. FNT HAS SLOWED AS
SHRTWV APPCHS FROM SW BUT SHUD PICK UP PROGRESS LATR THIS EVE AND
CLR OUT TSTMS BEFORE MIDNGT. WND ADVSY WILL BE KEPT FOR NWRN IA AND
MUCH OF SWRN MN XCP WRN BDR COS. SUSTAINED S WNDS AHD OF CDFNT OVER
30 MPH WILL BE SLOW TO DCRS AND WILL GO TO 7 PM CDT. SKIES SHUD GO
PTCLDY TNGT AND CONT PTCLDY WED...WITH GUIDNCE TEMPS LOOKG OK FOR
WED. SYS FOR WED NGT AND THU HAS GOOD WAA THO WILL HAVE LESS MOISTR
AND INSTBLTY. WILL CARRY CHC SHWRS/TSTMS LATE WED NGT AND IN SOME
AREAS INTO THU MRNG. WITH BETTER MOISTR RETURN THIS CUD BE A BETTR
PCPN PRODUCER...FOR NOW WILL CARRY AS WE HAVE BEEN. AFTR PASSAGE OF
THIS SYS COOL AIR SHUD REIGN FOR A FEW DAYS. WEAK WV CUD PRODUCE
SOME LGT PCPN OVER THE WEEKEND...FOR NOW WILL GO MOCLDY WITH COOL
TEMPS AS SYS TENDS TO GET SHEARED OFF. SOME WARMNG FOR MON THEN WILL
GO WITH A CHC OF SHWRS TUE AS BROAD TROF APPCHS AS PER MRF.

.FSD...WND ADVY     THIS EVE THRU 7PM    SWRN MN AWAY FROM WRN BRDR
                                         AND MOST OF NWRN IA.
WILLIAMS

In the hours before

Special weather statement, Apr 16, 8:07 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
907 PM CDT TUE APR 16 2002

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT FOR
THE FOLLOWING COUNTIES...

BUENA VISTA IA
CHEROKEE IA
CLAY IA
IDA IA
OBRIEN IA
PLYMOUTH IA
WOODBURY IA

DAKOTA NE

THE WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES..

COTTONWOOD MN
LYON MN
MURRAY MN
JACKSON MN
NOBLES MN
LINCOLN MN
PIPESTONE MN
ROCK MN

SIOUX IA
OSCEOLA IA
DICKINSON IA
LYON IA

BROOKINGS SD
MOODY SD
LINCOLN SD
CLAY SD
UNION SD
MINNEHAHA SD

DIXON NE

08
Local storm report, Apr 16, 9:28 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1028 PM CDT TUE APR 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0528 PM    8 SSW HARTFORD            SD   1 INCH HAIL
04/16/02   MINNEHAHA                      REPORTED BY STORM
                                          SPOTTER.

0528 PM    8 SSW HARTFORD            SD   60 MPH TSTM GUST
04/16/02   MINNEHAHA                      ESTIMATED BY STORM
                                          SPOTTER.

0540 PM    HARTFORD                  SD   .88 INCH HAIL
04/16/02   MINNEHAHA                      REPORTED BY FIRE AND
                                          RESCUE.

0547 PM    5 WNW SIOUX FALLS ARPT    SD   .75 INCH HAIL
04/16/02   MINNEHAHA                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0550 PM    DIXON                     NE   .75 INCH HAIL
04/16/02   DIXON                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0553 PM    CROOKS                    SD   .75 INCH HAIL
04/16/02   MINNEHAHA                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0554 PM    CROOKS                    SD   .75 INCH HAIL
04/16/02   MINNEHAHA                      REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0555 PM    CHESTER                   SD   1.75 INCH HAIL
04/16/02   LAKE                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0556 PM    CROOKS                    SD   .88 INCH HAIL
04/16/02   MINNEHAHA

0604 PM    7 NW FLANDREAU            SD   .75 INCH HAIL
04/16/02   MOODY                          REPORTED BY STORM
                                          SPOTTER.

0607 PM    5 S HARTFORD              SD   .88 INCH HAIL
04/16/02   MINNEHAHA                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0609 PM    HARTFORD                  SD   1 INCH HAIL
04/16/02   MINNEHAHA                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0609 PM    NEWCASTLE                 NE   .75 INCH HAIL
04/16/02   DIXON                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0611 PM    5 S HARTFORD              SD   1 INCH HAIL
04/16/02   MINNEHAHA                      REPORTED BY PUBLIC.

0612 PM    2 S DELL RAPIDS           SD   .75 INCH HAIL
04/16/02   MINNEHAHA                      REPORTED BY EMERGENCY
                                          MANAGEMENT.

0612 PM    WHITE                     SD   .75 INCH HAIL
04/16/02   BROOKINGS                      REPORTED BY STORM
                                          SPOTTER.

0614 PM    8 SSW HARTFORD            SD   .88 INCH HAIL
04/16/02   MINNEHAHA                      REPORTED BY STORM
                                          SPOTTER.

0615 PM    1 N PONCA                 NE   60 MPH TSTM GUST
04/16/02   DIXON                          REPORTED BY STORM
                                          SPOTTER.

0623 PM    SIOUX CITY ARPT           IA   58 MPH TSTM GUST
04/16/02   WOODBURY                       REPORTED BY COOPERATIVE
                                          OBSERVER.

0626 PM    BALTIC                    SD   .75 INCH HAIL
04/16/02   MINNEHAHA                      REPORTED BY STORM
                                          SPOTTER.

0628 PM    DELL RAPIDS               SD   .75 INCH HAIL
04/16/02   MINNEHAHA                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0628 PM    BALTIC                    SD   .75 INCH HAIL
04/16/02   MINNEHAHA                      REPORTED BY EMERGENCY
                                          MANAGEMENT.

0630 PM    8 SSW HARTFORD            SD   1 INCH HAIL
04/16/02   MINNEHAHA                      REPORTED BY STORM
                                          SPOTTER.

0634 PM    3 NE LAWTON               IA   65 MPH TSTM GUST
04/16/02   WOODBURY                       TREE LIMBS DOWN AND
                                          SHINGLES BLOWN OFF
                                          ROOF.  REPORTED BY
                                          STORM SPOTTER.

0634 PM    2 S DELL RAPIDS           SD   .75 INCH HAIL
04/16/02   MINNEHAHA                      REPORTED BY EMERGENCY
                                          MANAGEMENT.

0641 PM    5 W KINGSLEY              IA   60 MPH TSTM GUST
04/16/02   PLYMOUTH                       REPORTED BY STORM
                                          SPOTTER.

0645 PM    HAWARDEN                  IA   70 MPH TSTM GUST
04/16/02   SIOUX                          SEMI TRUCK ROLLED AND
                                          STORAGE TANK CRUMPLED.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0645 PM    3 SE TRENT                SD   1 INCH HAIL
04/16/02   MOODY                          REPORTED BY STORM
                                          SPOTTER.

0645 PM    LE MARS MUNI ARPT         IA   64 MPH TSTM GUST
04/16/02   PLYMOUTH                       MEASURED ON AUTOMATED
                                          EQUIPMENT.

0650 PM    3 N IRETON                IA   65 MPH TSTM GUST
04/16/02   SIOUX                          REPORTED BY STORM
                                          SPOTTER.

0700 PM    LAKE BENTON               MN   .75 INCH HAIL
04/16/02   LINCOLN

0700 PM    SIOUX CENTER              IA   65 MPH TSTM GUST
04/16/02   SIOUX                          REPORTED BY STORM
                                          SPOTTER.

0705 PM    ORANGE CITY ARPT          IA   63 MPH TSTM GUST
04/16/02   SIOUX                          MEASURED BY OBSERVING
                                          EQUIPMENT,

0710 PM    10 SW IVANHOE             MN   .75 INCH HAIL
04/16/02   LINCOLN                        RELAYED BY NWS MPX.

0720 PM    PAULLINA                  IA   60 MPH TSTM GUST
04/16/02   OBRIEN                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0725 PM    1 NW HOSPERS              IA   60 MPH TSTM GUST
04/16/02   SIOUX                          REPORTED BY STORM
                                          SPOTTER.

0730 PM    4 SW GERMANTOWN           IA   65 MPH TSTM GUST
04/16/02   OBRIEN                         REPORTED BY FIRE AND
                                          RESCUE.

0730 PM    ADRIAN                    MN   60 MPH TSTM GUST
04/16/02   NOBLES                         REPORTED BY STORM
                                          SPOTTER.

0735 PM    2 S MELVIN                IA   75 MPH TSTM GUST
04/16/02   OSCEOLA                        ROOF OFF BUILDING.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0745 PM    14 E SIBLEY               IA   65 MPH TSTM GUST
04/16/02   OSCEOLA                        POWER POLES BLOWN OVER.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0747 PM    2 N PETERSON              IA   .75 INCH HAIL
04/16/02   CLAY                           REPORTED BY PUBLIC.
                                          REPORT RELAYED BY MEDIA.

0755 PM    1 E MARSHALL              MN   .88 INCH HAIL
04/16/02   LYON                           REPORTED BY STORM
                                          SPOTTER.

0755 PM    READING                   MN   60 MPH TSTM GUST
04/16/02   NOBLES                         REPORTED BY STORM
                                          SPOTTER.

0755 PM    WORTHINGTON ARPT          MN   63 MPH TSTM GUST
04/16/02   NOBLES                         MEASURED BY AUTOMATED
                                          EQUIPMENT.

0800 PM    4 S GHENT                 MN   .75 INCH HAIL
04/16/02   LYON                           REPORTED BY STORM
                                          SPOTTER.

0812 PM    LAKEFIELD                 MN   80 MPH TSTM GUST
04/16/02   JACKSON                        REPORTED BY STORM
                                          SPOTTER.  MEASURED BY
                                          AUTOMATED EQUIPMENT.

1010 PM    PETERSON                  IA   .75 INCH HAIL
04/16/02   CLAY                           REPORTED BY PUBLIC.
                                          REPORT RELAYED BY MEDIA.

1010 PM    ROYAL                     IA   .88 INCH HAIL
04/16/02   CLAY                           REPORTED BY PUBLIC.
                                          REPORT RELAYED BY MEDIA.
Local storm report, Apr 16, 9:30 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...corrected to add 745pm dundee rpt
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1030 PM CDT TUE APR 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0528 PM    8 SSW HARTFORD            SD   1 INCH HAIL
04/16/02   MINNEHAHA                      REPORTED BY STORM
                                          SPOTTER.

0528 PM    8 SSW HARTFORD            SD   60 MPH TSTM GUST
04/16/02   MINNEHAHA                      ESTIMATED BY STORM
                                          SPOTTER.

0540 PM    HARTFORD                  SD   .88 INCH HAIL
04/16/02   MINNEHAHA                      REPORTED BY FIRE AND
                                          RESCUE.

0547 PM    5 WNW SIOUX FALLS ARPT    SD   .75 INCH HAIL
04/16/02   MINNEHAHA                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0550 PM    DIXON                     NE   .75 INCH HAIL
04/16/02   DIXON                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0553 PM    CROOKS                    SD   .75 INCH HAIL
04/16/02   MINNEHAHA                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0554 PM    CROOKS                    SD   .75 INCH HAIL
04/16/02   MINNEHAHA                      REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0555 PM    CHESTER                   SD   1.75 INCH HAIL
04/16/02   LAKE                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0556 PM    CROOKS                    SD   .88 INCH HAIL
04/16/02   MINNEHAHA

0604 PM    7 NW FLANDREAU            SD   .75 INCH HAIL
04/16/02   MOODY                          REPORTED BY STORM
                                          SPOTTER.

0607 PM    5 S HARTFORD              SD   .88 INCH HAIL
04/16/02   MINNEHAHA                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0609 PM    HARTFORD                  SD   1 INCH HAIL
04/16/02   MINNEHAHA                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0609 PM    NEWCASTLE                 NE   .75 INCH HAIL
04/16/02   DIXON                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0611 PM    5 S HARTFORD              SD   1 INCH HAIL
04/16/02   MINNEHAHA                      REPORTED BY PUBLIC.

0612 PM    2 S DELL RAPIDS           SD   .75 INCH HAIL
04/16/02   MINNEHAHA                      REPORTED BY EMERGENCY
                                          MANAGEMENT.

0612 PM    WHITE                     SD   .75 INCH HAIL
04/16/02   BROOKINGS                      REPORTED BY STORM
                                          SPOTTER.

0614 PM    8 SSW HARTFORD            SD   .88 INCH HAIL
04/16/02   MINNEHAHA                      REPORTED BY STORM
                                          SPOTTER.

0615 PM    1 N PONCA                 NE   60 MPH TSTM GUST
04/16/02   DIXON                          REPORTED BY STORM
                                          SPOTTER.

0623 PM    SIOUX CITY ARPT           IA   58 MPH TSTM GUST
04/16/02   WOODBURY                       REPORTED BY COOPERATIVE
                                          OBSERVER.

0626 PM    BALTIC                    SD   .75 INCH HAIL
04/16/02   MINNEHAHA                      REPORTED BY STORM
                                          SPOTTER.

0628 PM    DELL RAPIDS               SD   .75 INCH HAIL
04/16/02   MINNEHAHA                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0628 PM    BALTIC                    SD   .75 INCH HAIL
04/16/02   MINNEHAHA                      REPORTED BY EMERGENCY
                                          MANAGEMENT.

0630 PM    8 SSW HARTFORD            SD   1 INCH HAIL
04/16/02   MINNEHAHA                      REPORTED BY STORM
                                          SPOTTER.

0634 PM    3 NE LAWTON               IA   65 MPH TSTM GUST
04/16/02   WOODBURY                       TREE LIMBS DOWN AND
                                          SHINGLES BLOWN OFF
                                          ROOF.  REPORTED BY
                                          STORM SPOTTER.

0634 PM    2 S DELL RAPIDS           SD   .75 INCH HAIL
04/16/02   MINNEHAHA                      REPORTED BY EMERGENCY
                                          MANAGEMENT.

0641 PM    5 W KINGSLEY              IA   60 MPH TSTM GUST
04/16/02   PLYMOUTH                       REPORTED BY STORM
                                          SPOTTER.

0645 PM    HAWARDEN                  IA   70 MPH TSTM GUST
04/16/02   SIOUX                          SEMI TRUCK ROLLED AND
                                          STORAGE TANK CRUMPLED.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0645 PM    3 SE TRENT                SD   1 INCH HAIL
04/16/02   MOODY                          REPORTED BY STORM
                                          SPOTTER.

0645 PM    LE MARS MUNI ARPT         IA   64 MPH TSTM GUST
04/16/02   PLYMOUTH                       MEASURED ON AUTOMATED
                                          EQUIPMENT.

0650 PM    3 N IRETON                IA   65 MPH TSTM GUST
04/16/02   SIOUX                          REPORTED BY STORM
                                          SPOTTER.

0700 PM    LAKE BENTON               MN   .75 INCH HAIL
04/16/02   LINCOLN

0700 PM    SIOUX CENTER              IA   65 MPH TSTM GUST
04/16/02   SIOUX                          REPORTED BY STORM
                                          SPOTTER.

0705 PM    ORANGE CITY ARPT          IA   63 MPH TSTM GUST
04/16/02   SIOUX                          MEASURED BY OBSERVING
                                          EQUIPMENT,

0710 PM    10 SW IVANHOE             MN   .75 INCH HAIL
04/16/02   LINCOLN                        RELAYED BY NWS MPX.

0720 PM    PAULLINA                  IA   60 MPH TSTM GUST
04/16/02   OBRIEN                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0725 PM    1 NW HOSPERS              IA   60 MPH TSTM GUST
04/16/02   SIOUX                          REPORTED BY STORM
                                          SPOTTER.

0730 PM    4 SW GERMANTOWN           IA   65 MPH TSTM GUST
04/16/02   OBRIEN                         REPORTED BY FIRE AND
                                          RESCUE.

0730 PM    ADRIAN                    MN   60 MPH TSTM GUST
04/16/02   NOBLES                         REPORTED BY STORM
                                          SPOTTER.

0735 PM    2 S MELVIN                IA   75 MPH TSTM GUST
04/16/02   OSCEOLA                        ROOF OFF BUILDING.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0745 PM    14 E SIBLEY               IA   65 MPH TSTM GUST
04/16/02   OSCEOLA                        POWER POLES BLOWN OVER.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0745 PM    DUNDEE                    MN   85 MPH TSTM GUST
04/16/02   NOBLES                         WIND LIFTED ROOF OFF
                                          AND BUCKLED ELEVATOR
                                          BIN. REPORTED BY FIRE
                                          AND RESCUE.

0747 PM    2 N PETERSON              IA   .75 INCH HAIL
04/16/02   CLAY                           REPORTED BY PUBLIC.
                                          REPORT RELAYED BY MEDIA.

0755 PM    READING                   MN   60 MPH TSTM GUST
04/16/02   NOBLES                         REPORTED BY STORM
                                          SPOTTER.

0755 PM    WORTHINGTON ARPT          MN   63 MPH TSTM GUST
04/16/02   NOBLES                         MEASURED BY AUTOMATED
                                          EQUIPMENT.

0755 PM    1 E MARSHALL              MN   .88 INCH HAIL
04/16/02   LYON                           REPORTED BY STORM
                                          SPOTTER.

0800 PM    4 S GHENT                 MN   .75 INCH HAIL
04/16/02   LYON                           REPORTED BY STORM
                                          SPOTTER.

0812 PM    LAKEFIELD                 MN   80 MPH TSTM GUST
04/16/02   JACKSON                        REPORTED BY STORM
                                          SPOTTER.  MEASURED BY
                                          AUTOMATED EQUIPMENT.

1010 PM    ROYAL                     IA   .88 INCH HAIL
04/16/02   CLAY                           REPORTED BY PUBLIC.
                                          REPORT RELAYED BY MEDIA.

1010 PM    PETERSON                  IA   .75 INCH HAIL
04/16/02   CLAY                           REPORTED BY PUBLIC.
                                          REPORT RELAYED BY MEDIA.

The radar

The Sioux Falls radar (KFSD), 145 km away, was scanning. The volume nearest the first event began at 03:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dickinson

When
April 16, 9:35 PM CST
Where
Dickinson County, Terril
Measured
61 kt (70 mph)
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
43.300, -94.983

Thunderstorm winds caused tree damage. Small hail driven by the winds broke windows.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5290376.